How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Board Certified Veterinarian
Category: Veterinary
Satisfied Customers: 16198
Experience:  General practice veterinary surgeon with extensive experience in a wide range of species.
60269376
Type Your Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My dog mixed breed gets epileptic fits once in a few months/

Customer Question

My dog mixed breed gets epileptic fits once in a few months/ years and he is on regular dose of gardinal 30 mg twice a day. Recently ten days ago he got 5 seizures in a span of 48 hrs which was unusual. He was given 60 mg twice a day for a week and has not convulsed since. It's been 8 days now since his last attack. The question is what should I do ? I mean reduce it gradually and how much or get bk to my original medication regiment. Please reply ASAP. Many thanks. Minakshi. Brw he is about 8/9 yrs of age.
Submitted: 1 year ago.
Category: Veterinary
Expert:  Dr. B. replied 1 year ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like tohelp you today. I do apologize that your question was not answered before. Different experts come online at various times; I just came online, read about your situation, and wanted to help.

Again I do apologize that my colleagues could not aid you sooner. If you would still like assistance, can you tell me:

Has he had any bloods checked prior to or since the increased seizure activity?

How much does he weigh?

Was there any changes in diet, environmental changes, or anything that could have triggered his sudden instability?

Customer: replied 1 year ago.
Hi there. No there were no changes except that we had given him an antibiotic capsule that day for a minor skin infection that he had developed. He weighs over 25 kg and below 30 kg I guess at the best. We had done a blood count on him four years ago when he had first got the seizure and that seemed to be normal. He has been on the gardinal dose ever since as told 30 mg twice a day. The only thing that causes concern is that his appetite for food is not great. Eats only on main meal a day. The breakfast seldom . Please advise
Expert:  Dr. B. replied 1 year ago.

Thank you,

Now in this case, if we don't have an obvious trigger for the lowering of his seizure threshold and he has not recently had bloods, that would be the best first step before adjusting any medication. Especially if we have appetite loss (which could be linked to something ongoing that bloods could help diagnose) and since liver disease (which could appear with age) could cause this type of issue here. Otherwise, we'd also want to consider potentially checking his drug blood levels to see where they are on the scale (it would have been ideal to do it at the lower dose to see if he was over threshold, but if we check now at the higher and found it low, that could still give us some information) at this stage. And I would note that the latter is ideal, since his previous dose was actually a very low one (that could be being overcome by tolerance to the drug) and the current one is more fitting for managing a dog his size.

Once you have that information, you will be in a better place to decide if weaning down the Gardinal dose is likely to be successful and indicated. As I noted the dose is safe for his size, so if we found the threshold levels to be within range, one may even consider keeping him at this rate for at least the next few weeks. Otherwise, if he was stable and once we ruled out liver/health issues triggering this, then we could drop down to 45mg twice daily for a few weeks before trying to drop back to his original dose. Of course, any relapses and we'd need to maintain that higher dose.

So, those would be our concerns and ideal approach for Cringer. So, it is very worthwhile to have bloods tested to determine the root of his appetite situation, ensure we have no liver issues causing this, and sees where his drug threshold levels lie. Based on this information, you will be able to appreciate if we have another ongoing issue that needs to be addressed first but also you will be able to appreciate whether this dose is actually an adequate one for him.

All the best,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. Please remember to rate my service once you have all the information you need as this is how I am credited for assisting you today.Thank you! : )

Expert:  Dr. B. replied 1 year ago.
Hi Minakshi,
I'm just following up on our conversation about Cringer. How is everything going?
Dr. B.

Related Veterinary Questions